Ice Storm, Loudoun
- When
- January 5, 10:00 AM EST to January 6, 12:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- NWS Employee
Ice accumulation of a quarter inch was measured at Washington Dulles.
Low pressure tracked up the Appalachian mountains and southerly flow ahead of the system led to warm air overrunning cold air at the surface. This led to freezing rain and ice accumulation across the Mid Atlantic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked up the Appalachian mountains and southerly flow ahead of the system led to warm air overrunning cold air at the surface. This led to freezing rain and ice accumulation across the Mid Atlantic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 5, 4:00 AM EST, 6 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST SUN JAN 5 2014
.SYNOPSIS...
HIGH PRESSURE WILL MOVE FURTHER OFF THE COAST TODAY. LOW PRESSURE
WILL TRACK NORTHEAST UP THE CENTRAL APPALACHIANS THIS AFTERNOON
AND EVENING. A STRONG COLD FRONT ASSOCIATED WITH THIS LOW WILL
MOVE THROUGH THE AREA EARLY MONDAY MORNING. ARCTIC HIGH PRESSURE
WILL THEN BUILD THROUGH TUESDAY NIGHT BEFORE DRIFTING OFFSHORE. A
WEAK FRONT IS EXPECTED TO CROSS THE AREA THURSDAY NIGHT INTO FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SWLY FLOW ALOFT HAS LED WARM AIR TO MOVE ACROSS THE MID ATLANTIC
EARLY THIS MORNING. STRATUS HAS BEEN ADVECTING INTO THE REGION FROM
THE SOUTH OVERNIGHT. LOCATIONS AHEAD OF THESE CLOUDS HAVE DROPPED
QUICKLY WITH NRN MD IN THE TEENS. LOCATIONS IN THE CENTRAL FOOTHILLS
AND NRN PIEDMONT DID NOT GET TO RADIATE AS LONG AND THEREFORE TEMPS
ARE IN THE LOW TO MID 30S.
CLOUDS WILL CONTINUE TO MOVE NORTH AS OVERRUNNING TAKES PLACE AND
DRIZZLE AND RAIN ARE EXPECTED TO MOVE ACROSS THE CENTRAL FOOTHILLS
AND PIEDMONT REGION EARLY THIS MORNING. RAIN WILL FALL AND
FREEZE ON CONTACT FOR AREAS BELOW FREEZING THIS MORNING. A FZRA
ADVISORY IS IN EFFECT THIS MORNING FOR THE CENTRAL FOOTHILLS...NOVA
AND NORTH AND CENTRAL MD. A GLAZE TO A FEW HUNDREDTHS OF AN INCH OF
ICE ACCUM IS EXPECTED. AREAS SOUTH OF BALTIMORE AND EAST OF I-95 ARE
EXPECTED TO STAY ABOVE FREEZING THIS MORNING AS TEMPS ARE HOVERING
FREEZING. WILL CLOSELY MONITOR TEMPS IN THIS REGION AS LOCATIONS ARE
EXPECTED TO NOT DROP ANYMORE. CLOUD COVER WILL INHIBIT TEMPS TO DROP
AND POSSIBLY RISE A FEW DEGREES.
THIS IS NOT THE PERFECT SETUP FOR FZRA AS THE SFC HIGH IS TO OUR
EAST AND NOT NORTHEAST. WINDS WILL STAY OUT OF THE SOUTH WHICH WILL
USHER IN WARMER TEMPS DURING THE DAY RISING MOST LOCATIONS ABOVE FREEZING.
SUBTLE COLD AIR DAMMING AT THE SFC WILL LEAD TO TEMPS TO SLOWLY
REBOUND TODAY. NRN MD WILL BE THE LAST TO RISE ABOVE FREEZING AS
SNOWPACK WILL INHIBIT THEM. RAIN WILL LAST THROUGH THE AFTERNOON AS
A SURGE OF MOISTURE MOVES UP THE EASTERN SEABOARD. LESS THAN TWO
TENTHS OF AN INCH OF RAIN IS EXPECTED.
TEMPS WILL NOT FOLLOW A DIURNAL CURVE THIS EVENING. 40 DEGREE AIR
WILL CONTINUE THROUGH TONIGHT AS WAA CONTINUES. THIS WARM AIR MAY
PRODUCE AREAS OF DENSE FOG AS IT MOVES OVER THE COLD SFC DUE TO THE
SNOWPACK. A COLD FRONT WILL APPROACH THE HIGHLANDS LATE TONIGHT.
THIS WILL INCREASE THE PRESSURE GRADIENT AND WINDS WILL INCREASE OUT
OF THE SOUTH. THIS WILL LIKELY ERODE THE DENSE FOG THAT DOES FORM.
THE FRONT WILL MOVE EASTWARD AND TEMPS WILL BEGIN TO DROP IN THE
HIGHLANDS AND ANY RAIN WILL LIKELY TURN TO SNOW.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
ARCTIC COLD FRONT WILL MOVE ACROSS THE INTERSTATE 95 CORRIDOR BY 10Z
MONDAY AND THEN THE CHESAPEAKE BAY BY 12Z. COLDER AIR WILL BEGIN TO
QUICKLY RUSH IN BEHIND THE FRONT. HAVE DEVIATED FROM THE TYPICAL
DIURNAL TEMPERATURE CURVE TO REFLECT FALLING TEMPERATURES BEHIND THE
FRONT ON MONDAY.
AS COLDER AIR MOVES IN...THERE CAN BE A TRANSITION FROM RAIN TO
SNOW WITH LINGERING MOISTURE BEHIND THE FRONT. MOST OF THE
ACCUMULATING SNOW APPEARS TO BE RELEGATED TO THE POTOMAC HIGHLANDS
WHERE AMOUNTS COULD BE NEAR WINTER WEATHER ADVISORY CRITERIA...BUT
THERE IS ALSO A CHANCE FOR A 1 TO 2 HOUR PERIOD OF SNOW TO OCCUR ALL
THE WAY EAST OF THE BAY MONDAY MORNING BEFORE MOISTURE DEPARTS.
MAIN STORY AND HAZARDOUS IMPACT THEN SHIFTS TO THE BITTERLY COLD AIR
MASS PLUNGING INTO THE AREA...THE COLDEST IN 20 YEARS. STRONG GUSTY
WINDS WILL DEVELOP ON MONDAY...AND WILL PROMOTE THE BEGINNING OF LOW
WIND CHILLS. MOST DANGEROUS PERIOD FOR WIND CHILLS LOOKS TO BE
MONDAY NIGHT INTO TUESDAY MORNING AS WINDS ARE NOT EXPECTED TO
DIMINISH UNTIL LATE TUESDAY. HAVE ISSUED A WIND CHILL WATCH FOR
AREAS WEST OF THE BLUE RIDGE FOR THE POTENTIAL OF MINUS 20 OR BELOW
WIND CHILL VALUES DURING THIS PERIOD. EAST OF THE BLUE RIDGE...WHILE
NOT WATCH/WARNING CRITERIA BRUTALLY COLD WIND CHILLS OF MINUS 5 TO
MINUS 15 APPEAR LIKELY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE OVERHEAD WILL BRING ANOTHER COLD MORNING WEDNESDAY BUT
THERE WILL BE LESS WIND SO IT SHOULDN/T FEEL AS HARSH AS TUESDAY
MORNING. HIGH PRESSURE MOVES OFF THE COAST DURING THE DAY
WEDNESDAY...AND THIS WILL PROMOTE A MODERATING TREND THROUGH THE END
OF THE WEEK AND THIS MAY CONTINUE INTO THE WEEKEND.
MODELS SHOW ONE DISTURBANCE BRINGING A CHANCE OF PRECIP TOWARD THE
END OF THE WEEK. THERE STILL MAY BE ENOUGH COLD AIR IN PLACE FOR
WINTRY PRECIP THURSDAY NIGHT IF MOISTURE ARRIVES BY THAT TIME...BUT
THIS WOULD LIKELY BECOME RAIN FOR FRIDAY. THERE MAY BE ANOTHER WAVE
OVER THE WEEKEND...BUT UNCERTAINTY IS HIGH THIS FAR OUT.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
CIGS HAVE DROPPED TO MVFR EARLY THIS MORNING AS CLOUDS MOVE
NORTHWARD. MVFR CONDITIONS ARE EXPECTED THROUGH THE MORNING AS RAIN
OR FZRA MOVE OVER THE TERMINALS THIS MORNING. FZRA IS POSSIBLE AT
CHO-IAD-BWI-MTN THIS MORNING AND DCA SHOULD STAY ABOVE FREEZING.
SRLY WINDS 5 TO 10KTS ARE EXPECTED DURING THE DAY. CIGS WILL LOWER
FURTHER BY THIS AFTERNOON AND IFR CONDITIONS ARE EXPECTED. FOG MAY
LOWER VSBYS ESPECIALLY AT BWI-MTN-IAD-DCA-MRB THIS EVENING.
STRONG COLD FRONT MOVES THROUGH EARLY MONDAY MORNING...USHERING IN
GUSTY WEST WINDS BEHIND IT. THERE IS THE POTENTIAL FOR RAIN TO
CHANGE TO A BRIEF PERIOD OF SNOW BEFORE ENDING MONDAY MORNING BUT
CONFIDENCE IS LOW ATTM. WIND WILL BE THE MAIN IMPACT INTO
TUESDAY...HIGH PRESSURE BUILDS IN BY WEDNESDAY FOR LESS WIND.
&&
.MARINE...
SRLY WINDS 10-15KTS EXPECTED THIS MORNING AS RAIN MOVES ACROSS THE
WATERS. WINDS WILL INCREASE THIS AFTERNOON AND EVENING AS PRESSURE
GRADIENT TIGHTENS AS A COLD FRONT APPROACHES. A SCA IS IN EFFECT FOR
MOST OF THE WATERS TONIGHT.
COLD FRONT MOVES ACROSS THE BAY EARLY IN THE MORNING MONDAY. WINDS
SHIFT TO THE WEST AND INCREASE DURING THE DAYTIME...AND HAVE
EXTENDED THE SCA INTO MONDAY FOR 30 KT GUSTS. PEAK GUSTS LOOK TO
OCCUR MONDAY NIGHT INTO EARLY TUESDAY WHERE GALES APPEAR LIKELY.
WINDS SHOULD DIMINISH BY TUESDAY NIGHT AS HIGH PRESSURE BUILDS IN.
&&
.CLIMATE...
RECORD MINIMUM AND LOW MAXIMUM TEMPERATURES ARE LIKELY ACROSS THE
BALTIMORE-WASHINGTON METRO AREA MONDAY NIGHT AND TUESDAY. IT WILL
REMAIN COLD TUESDAY NIGHT...BUT NOT LIKELY REACH RECORD MINIMUMS.
RECORD MIN TEMPS FOR JAN 7...
DC...5 DEGREES IN 1884
BALTIMORE...8 DEGREES IN 1988
DULLES....8 DEGREES IN 1988
RECORD LOW MAX TEMPS FOR JAN 7...
DC...18 DEGREES IN 1878
BALTIMORE...22 DEGREES IN 1878 / 1988 / 1996
DULLES....21 DEGREES IN 1988 / 1996
RECORD MIN TEMPS FOR JAN 8...
DC...0 DEGREES IN 1878
BALTIMORE...4 DEGREES IN 1970
DULLES....-4 DEGREES IN 1970
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND CHILL WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR MDZ501-502.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR MDZ007-009>011.
WIND CHILL WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR MDZ003.
FREEZING RAIN ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
MDZ003>006.
VA...WIND CHILL WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR VAZ503-504.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR VAZ027-028-030-
031-042-052-053-501-502.
WIND CHILL WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR VAZ025>031.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR VAZ025-026-029-
036>040-050-051.
WV...WIND CHILL WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
FOR WVZ501>506.
FREEZING RAIN ADVISORY UNTIL NOON EST TODAY FOR WVZ051>053.
WIND CHILL WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
FOR WVZ050>053-055.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EST MONDAY
FOR ANZ530>534-537>543.
SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST MONDAY FOR ANZ535-
536.
&&
SYNOPSIS...BPP
NEAR TERM...HAS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...HAS/BPP
MARINE...HAS/BPP
CLIMATE...BAJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 939 AM EST SUN JAN 5 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 061000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 939 AM EST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 3 PM FOR NORTHERN BALTIMORE COUNTY. THE FREEZING RAIN ADVISORY IS IN EFFECT UNTIL NOON FOR THE REST OF CENTRAL MARYLAND AND THE WASHINGTON METROPOLITAN AREA. AREAS OF DENSE FOG MAY BE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BITTERLY COLD CONDITIONS WILL MOVE IN BEHIND AN ARCTIC FRONT MONDAY THROUGH TUESDAY NIGHT. DAILY RECORD COLD TEMPERATURES ARE EXPECTED ACROSS THE AREA. THIS AIR MASS MAY TURN OUT TO BE THE COLDEST IN 20 YEARS. DANGEROUSLY LOW WIND CHILLS ARE ALSO EXPECTED DURING THIS TIME. GALES ARE LIKELY OVER THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY MONDAY NIGHT...AND COULD LINGER INTO TUESDAY OVER A PORTIONS OF THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-061000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 939 AM EST SUN JAN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY IS IN EFFECT THIS MORNING FOR PORTIONS OF CENTRAL VIRGINIA. A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 3 PM THIS AFTERNOON FOR PORTIONS OF NORTHERN AND CENTRAL VIRGINIA...NORTHERN MARYLAND AND EASTERN WEST VIRGINIA. AREAS OF DENSE FOG MAY BE POSSIBLE LATE THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ACCUMULATING SNOWFALL IS EXPECTED OVER THE WESTERN SLOPES OF THE POTOMAC HIGHLANDS MONDAY MORNING. A WINTER WEATHER ADVISORY COULD BECOME NECESSARY. BITTERLY COLD CONDITIONS WILL MOVE IN BEHIND AN ARCTIC FRONT MONDAY THROUGH TUESDAY NIGHT. DAILY RECORD COLD TEMPERATURES ARE EXPECTED ACROSS THE AREA. THIS AIR MASS MAY TURN OUT TO BE THE COLDEST IN 20 YEARS. DANGEROUSLY LOW WIND CHILLS ARE ALSO EXPECTED DURING THIS TIME. A WIND CHILL WATCH IS IN EFFECT FOR THE POTOMAC HIGHLANDS BEGINNING MONDAY AFTERNOON...AND CONTINUING THROUGH TUESDAY MORNING. A WIND CHILL WATCH IS IN EFFECT FOR THE REMAINING AREAS WEST OF THE BLUE RIDGE FROM MONDAY EVENING THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
Ice accumulation of a quarter inch was measured at Washington Dulles.
Ice accumulations of around a quarter inch was measured at Berryville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498216, 498217.